Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

May 22, 2016Oswego County, New York

NWS Buffalo, NY issued this special weather statement at May 22, 2016, 2:33 PM EDT for Oswego County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2016, 2:33 PM EDT (18:33 UTC)
Expired
May 22, 2016, 3:00 PM EDT
In force
27 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 32 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS81 KBUF 221833
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
233 PM EDT SUN MAY 22 2016

NYZ006-221900-
OSWEGO-
233 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OSWEGO COUNTY...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
REDFIELD AND MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ORWELL...ALTMAR AND SALMON RIVER RESERVOIR. 

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4360 7590 4352 7583 4343 7600 4355 7610
TIME...MOT...LOC 1832Z 063DEG 8KT 4354 7594 

$$

REYNOLDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 22, 1:30 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 22, 1:30 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
130 PM EDT SUN MAY 22 2016

.SYNOPSIS...
A persistent upper level storm system along the Pennsylvania
border will slowly settle south later today and tonight. Clouds
and leftover light showers will gradually give way to partial
clearing in the process. High pressure over the Upper Great Lakes
will then offer beautiful sun filled skies for Monday and Tuesday.
A period of summer warmth will arrive for the second half of the
week along with higher humidity and a few scattered showers and
thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
While generally fair weather can be expected this afternoon...there
are some flys in the ointment that will bear close attention.
Starting on a broad scale...a nearly stationary upper level storm
system along the Pennsylvania border will very slowly drift south
this afternoon and evening. This will allow for drier air to
gradually move south which will encourage improving conditions.

The return of sunshine this afternoon could be short lived though...
as this mornings KBUF sounding depicted fairly steep lapse rates
from H85 through almost H5. Areas that clear out first...that being
much of the North Country and sites from KBUF to KROC...will have
the chance to experience afternoon temps in the lower 70s. Looking
back at this mornings sounding...that is right where our convective
temp is located. If we can achieve these nr sfc temps with lapse
rates of 8-9 deg c/km...there should be a temporary resurgence of
CU...if not MDT CU. It would not even be out of the question for
some convectively driven showers...especially across Lewis County.

Another interesting feature is a small shortwave seen on WV imagery
over the upper Ottawa Valley. Not surprisingly...guidance has failed
to pick up on this. While there is a 50 mile wide swath of
subsidence and fair weather south of this disturbance...a blossoming
area of clouds and possible showers could be found with it as the
airmass destabilizes during the course of the day. Since the bulk of
the instability is found aloft in the mid levels (see previous
paragraph)...Lake Ontario should have no impact on deterring such
shower activity. If anything does develop with this feature...it is
not expected to impact the far western counties until at least early
this evening. Extrapolation of this feature though suggests that any
convection should be west of our forecast area.

That all being said...today should feature partly to mostly sunny
across the lake plains and North Country...with a northerly flow
retarding the clearing across the Finger Lakes and Southern Tier.

In terms of temperatures...we can expect afternoon highs to range
from the lower 70s across the North Country and parts of the IAG
Frontier to the low 60s near the Pennsylvania border and 50s along
the immediate lake shores.

Any remaining diurnal showers across the higher terrain will taper
off by mid to late evening as the boundary layer stabilizes. The mid
level low will continue to move south across the Mid Atlantic
states...allowing deeper moisture to slowly pull away from our
region. This will allow for a slow clearing trend from north to
south overnight with the lake plains clearing first, and higher
terrain last. Expect lows in the lower 50s on the lake plains with
some mid 40s in the cooler Southern Tier Valleys and Tug Hill region.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Early next week will feature pleasant spring weather with fair
weather and above normal temperatures. A closed upper level low
across the Mid-Atlantic states on Monday will gradually lift into
the Gulf of Maine by Tuesday night which will promote a surface
ridge to the west of this which will build across our region. An
ensemble of model guidance is in good agreement on this pattern
which provides above average forecast confidence during the period.

The majority of model guidance keeps our area dry throughout the
entire short term period, however the 00Z GFS/12Z ECMWF forecast
some light and diurnally driven QPF across far Eastern portions.
Model guidance is often too high with afternoon dew points. With
BUFKIT soundings showing very small values of 'thin' CAPE lower dew
points would effectively suppress any showers so will leave out any
mention at this time. Near lakes an afternoon lake breeze should
suppress most diurnal cloud cover resulting in sunny skies and
virtually no chance for any precipitation through Tuesday. A weak
vorticity ripple from upstream convection will cross the ridge late
Tuesday night with a slight chance for showers late.

Temperatures will be above normal during the period with daytime
highs mainly in the 70s on Monday and Tuesday. The exception will be
the immediate lakeshores which will only reach the 60s. A
Northwesterly gradient flow on Monday will help suppress the typical
Southwest lake breeze at Buffalo and Watertown. On Tuesday there
will be minimal gradient flow with typical afternoon lake breezes
expected. In general expect slightly greater diurnal temperature
ranges than consensus temperature guidance due to the dry regime.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An upper level ridge will remain across the region resulting in a
summer-like pattern with a prolonged period of above normal
temperatures. As the upper ridge axis approaches the region during
midweek, so will the opportunity for late day and evening
convection. There will be an opportunity for late day through
evening thunderstorms on Wednesday and Wednesday night as a couple
ripples of vorticity move across the upper ridge, from southern
Ontario to the North Country and spreading into western NY during
Wednesday evening and night.

Subtle shortwaves will continue to encounter the ridge axis with
periodic chances for mainly diurnally driven showers and
thunderstorms. These shortwaves will be hard to time with POPs
reflecting a diurnal trend. Otherwise a consensus of 00Z runs of the
GFS/GGEM/ECMWF suggests the best chance for showers or thunderstorms
is Thursday even though they cannot be ruled out any day. These
would tend to develop along and inland of the lake breeze.

The ridge will strengthen with consensus 850 hPa temperatures
gradually warming from from +14C to +17C during the period. Highs on
Wednesday will range from the mid 70s to lower 80s. These will
gradually warm to the upper 70s to mid 80s by Saturday corresponding
to the warmest air aloft. A weak flow will result in typical
afternoon lake breeze development which will cool areas near the
lakeshores, including the cities of Buffalo and Watertown.

The weak southerly flow will also build the humidity through this
period with uncomfortable levels reached by the end of the week. Dew
points will climb into the lower 60s which will also provide a
rough proxy for overnight lows.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions will be found across all of Western and North Central
New York this afternoon...despite the presence of a stacked mid
level low near the Pennsylvania border. This feature could support
some widely separated showers across the Srn Tier this afternoon
though...with somewhat more widespread showers and even a
thunderstorm possible for parts of the Eastern Lake Ontario Region.
This will especially be the case over Lewis County.

High pressure centered over the Upper Great Lakes will slowly press
east tonight and Monday. This will support continued fair VFR
weather with little in the way of any cloud cover.

Outlook...
Tuesday and Wednesday...VFR.
Thursday and Friday...Mainly VFR with a chance of showers and
thunderstorms.

&&

.MARINE...
A weak cold front will sag south of Lakes Erie and Ontario today
with gentle northerlies becoming established in its wake.

High pressure will then build into the central and eastern Great
Lakes Monday and Tuesday with light winds and flat wave action.
Relatively light winds will continue for the second half of the
week, although there will be a few scattered thunderstorms as
summer warmth and humidity build into the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...APFFEL
LONG TERM...APFFEL/THOMAS
AVIATION...HITCHCOCK/RSH
MARINE...HITCHCOCK
Hazardous weather outlook, May 22, 5:06 AM EDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT SUN MAY 22 2016

NYZ001>008-010>014-019>021-085-230915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
506 AM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, May 22, 1:45 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
145 PM EDT SUN MAY 22 2016

NYZ020-221815-
CATTARAUGUS-
145 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS COUNTY...

AT 145 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ASHFORD AND MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ASHFORD...GREAT VALLEY...LITTLE VALLEY AND ELLICOTTVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4237 7865 4231 7854 4217 7868 4227 7883
TIME...MOT...LOC 1745Z 043DEG 12KT 4231 7867

REYNOLDS
Special weather statement, May 22, 2:07 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
207 PM EDT SUN MAY 22 2016

NYZ006-008-221830-
LEWIS-OSWEGO-
207 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS AND
NORTHEASTERN OSWEGO COUNTIES...

AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
REDFIELD AND MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REDFIELD...WILLIAMSTOWN...ALTMAR...SALMON RIVER RESERVOIR AND KASOAG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4348 7579 4348 7581 4343 7584 4338 7589
      4353 7607 4365 7583 4356 7570
TIME...MOT...LOC 1806Z 055DEG 13KT 4356 7588

REYNOLDS
Special weather statement, May 22, 2:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
233 PM EDT SUN MAY 22 2016

NYZ006-221900-
OSWEGO-
233 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OSWEGO COUNTY...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
REDFIELD AND MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ORWELL...ALTMAR AND SALMON RIVER RESERVOIR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4360 7590 4352 7583 4343 7600 4355 7610
TIME...MOT...LOC 1832Z 063DEG 8KT 4354 7594

REYNOLDS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:45 PM EDTSpecial Weather StatementBUFCattaraugus30 min
May 22, 2:07 PM EDTSpecial Weather StatementBUFOswego23 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.